Alert archive / Florida / Flash Flood Warnings in 2020
Flash Flood Warning 35, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Sep 16, 2020, 5:24 PM CDT for Holmes County, Walton County, Florida. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2020, 5:24 PM CDT (22:24 UTC)
- Expired
- Sep 16, 2020, 11:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Holmes County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 19 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 7:00 PM CDT | FLASH FLOOD | De Funiak Springs, FL | EXTENSIVE FLASH FLOODING IN WALTON COUNTY. |
| Sep 16, 7:00 PM CDT | FLASH FLOOD | Ponce De Leon, FL | EXTENSIVE FLASH FLOODING IN HOLMES COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 96 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
320
WGUS52 KTAE 162224
FFWTAE
FLC059-131-170415-
/O.NEW.KTAE.FF.W.0035.200916T2224Z-200917T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
524 PM CDT Wed Sep 16 2020
The National Weather Service in Tallahassee has issued a
* Flash Flood Warning for...
Holmes County in the panhandle of Florida...
Walton County in the panhandle of Florida...
* Until 1115 PM CDT.
* At 524 PM CDT, local law enforcement reported flash flooding still
occurring across the area.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Law enforcement.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
De Funiak Springs, Bonifay, Santa Rosa Beach, Graceville, Eglin
Air Force Base, Union, Liberty, Live Oak, Freeport, Paxton, Ponce
De Leon, Caryville, Esto, Westville, Ebro, Noma, Black, Argyle,
Douglass Crossroad and Eucheeanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3045 8639 3099 8639 3100 8550 3074 8562
3079 8582 3050 8586 3028 8599 3027 8596
3038 8639 3040 8639 3040 8622 3042 8627
3042 8626 3043 8625 3031 8599 3049 8614
3048 8614
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
42-DVDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:03 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Sep 16, 3:03 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
403 PM EDT Wed Sep 16 2020
.NEAR [Through Thursday]...
The track of Sally will move to the northeast across southeast
Alabama tonight and then across central Georgia on Thursday. While
Sally will continue to weaken at it moves further inland, we will
still experience impacts across our forecast area. The main impacts
tonight will be possible tropical storm force winds, mainly in gusts
for the zones still under tropical storm warnings. Isolated
tornadoes in the rain bands will also be possible and the threat has
been expanded further eastward to include all counties in our CWA
until 7 pm EDT.
However, the greatest concern for tonight and on Thursday will be
ongoing flooding with the threat for additional flooding from very
heavy downpours. A Flash Flood Watch continues in effect for most of
the western half of our GA zones, SE AL, and our Florida counties
from Leon and Wakulla westward through Thursday morning. For a
list of active watches, warnings, and advisories, please scroll to
the bottom of this discussion product. PoPs will be likely to
categorical (70-90%) tonight and Thursday but will begin to taper
off from west to east during the day on Thursday.
.SHORT TERM [Thursday Night Through Friday Night]...
The remnants of Sally will pick up forward speed and get absorbed
in a cold front as it passes through the Carolina's on Friday. This
front is forecast to move into at least the northern portion of our
CWA Friday/Friday night with rain chances diminishing from north to
south.
.LONG TERM [Saturday Through Wednesday]...
The aforementioned cold front is forecast to continue to press
southward and through our forecast area by Saturday with a cooler
fall like airmass filtering in from behind. However, rain chances may
continue as models show an overrunning event setting up with
northeast flow in the lower levels and southwest winds aloft.
Highs through the period will mostly be in the 70s with lows
dropping into the upper 50s to lower 60s Sunday night into early
next week.
&&
.AVIATION...
[Through 18Z Thursday]
Outer bands from Hurricane Sally are currently impacting DHN & TLH
with +RA, while ECP is seeing SHRA. The eastern band will
approach ABY and VLD over the next couple hrs, while ECP is seeing
lighter rain. The western band likely affects TLH & ABY later
this afternoon. As Sally continues tracking NNE, the heaviest rain
should shift to the northern terminals. Strongest winds will be
at DHN (possibly sustained at 30 kts from 0-6Z). MVFR conds, on/off
RA, and gusty winds are forecast, with IFR cigs/vsbys within bands.
&&
.MARINE...
Hurricane Sally has moved inland but continues to generate
dangerous seas across the northeast Gulf of Mexico. Winds will
gradually diminish but seas will likely remain elevated at
advisory levels across the western waters through Thursday night.
Winds and seas are expected to be below headline criteria Friday
through Saturday before ramping up to at least cautionary levels
by Sunday as the gradient tightens up across the waters behind a
cold front.
&&
.FIRE WEATHER...
No fire weather concerns.
&&
.HYDROLOGY...
With widespread rains from Hurricane Sally, many of our rivers
will likely rise towards flood stage through this week and into
next week. Currently, warnings are issued for the Choctawhatchee
at Bruce, Pea at Ariton and Shoal at Mossy Head. Expect more rises
into flood in these basins and additional basins with time.
Upgraded the coastal flood advisory to a storm surge warning for
2-4 ft surge at the coast in Walton and Bay counties. Further
along the coast, no changes needed with 1-3 feet still expected.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 74 85 71 83 69 / 90 80 40 40 10
Panama City 76 84 73 84 72 / 90 70 40 30 20
Dothan 71 80 68 80 67 / 90 80 40 30 10
Albany 73 82 71 80 69 / 90 90 40 40 10
Valdosta 73 84 71 82 69 / 70 90 40 40 10
Cross City 74 86 74 85 71 / 70 80 50 50 20
Apalachicola 77 85 74 84 72 / 90 80 40 40 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 8 PM EDT Thursday for Coastal Dixie-
Coastal Franklin-Coastal Wakulla.
Flash Flood Watch through Thursday morning for Calhoun-Central
Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland
Gulf-Inland Wakulla-Jackson-Leon-Liberty-North Walton-South
Walton-Washington.
Tropical Storm Warning for Calhoun-Central Walton-Coastal Bay-
Coastal Gulf-Holmes-Inland Bay-Inland Gulf-Jackson-North
Walton-South Walton-Washington.
High Rip Current Risk through Thursday evening for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
Storm Surge Warning for South Walton.
High Surf Advisory until 2 AM EDT /1 AM CDT/ Thursday for
Coastal Bay-Coastal Gulf-South Walton.
Coastal Flood Advisory until 2 PM EDT /1 PM CDT/ Thursday for
Coastal Bay-Coastal Gulf.
Coastal Flood Warning until 2 PM EDT Thursday for Coastal
Jefferson-Coastal Taylor.
Coastal Flood Advisory from 2 PM to 8 PM EDT Thursday for
Coastal Jefferson-Coastal Taylor.
GA...Flash Flood Watch through Thursday morning for Baker-Calhoun-
Clay-Decatur-Dougherty-Early-Grady-Lee-Miller-Mitchell-
Quitman-Randolph-Seminole-Terrell.
AL...Flash Flood Watch through Thursday morning for Coffee-Dale-
Geneva-Henry-Houston.
Tropical Storm Warning for Coffee-Dale-Geneva-Henry-Houston.
GM...Flash Flood Watch through Thursday morning for Coastal Waters
From Ochlockonee River to Apalachicola Fl out to 20 Nm-
Coastal waters from Mexico Beach to Apalachicola FL out 20
NM-Coastal waters from Mexico Beach to Okaloosa Walton
County Line FL out 20 NM.
Tropical Storm Warning for Coastal Waters From Ochlockonee River
to Apalachicola Fl out to 20 Nm-Coastal waters from Mexico
Beach to Apalachicola FL out 20 NM-Coastal waters from
Mexico Beach to Okaloosa Walton County Line FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to 60
NM-Waters from Apalachicola to Mexico Beach FL from 20 to
60 NM-Waters from Mexico Beach to Okaloosa Walton County
Line FL from 20 to 60 NM.
Small Craft Advisory until 2 PM EDT Thursday for Apalachee Bay
or Coastal Waters From Keaton Beach to Ochlockonee River FL
out to 20 Nm-Coastal waters from Suwannee River to Keaton
Beach FL out 20 NM.
&&
NEAR TERM...Barry
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...IG
MARINE...Barry
FIRE WEATHER...Barry
HYDROLOGY...BarryIn the hours before
Local storm report, Sep 16, 3:49 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
449 PM EDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM FLASH FLOOD 2 N BONIFAY 30.81N 85.68W
09/16/2020 HOLMES FL DEPT OF HIGHWAYS
SR 79 N OF NORTHDALE AVE IS SHUTDOWN DUE TO
FLOODING.
&&
RHLocal storm report, Sep 16, 3:51 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
451 PM EDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLASH FLOOD 3 WNW GREENWOOD 30.89N 85.21W
09/16/2020 JACKSON FL DEPT OF HIGHWAYS
REPORT OF WATER OVER ROADWAY AT OLD US RD
AND WILLIS RD.
&&
RHLocal storm report, Sep 16, 3:54 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
454 PM EDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM FLASH FLOOD 3 SSE SAWDUST 30.51N 84.65W
09/16/2020 GADSDEN FL PUBLIC
PORTION OF CANE CREEK RD WAS WASHED OUT DUE
TO FLOODING.
&&
RHLocal storm report, Sep 16, 4:19 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
519 PM EDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 4 NNE VALDOSTA 30.90N 83.26W
09/16/2020 LOWNDES GA 911 CALL CENTER
REPORT OF A TREE DOWN NEAR MORGAN RD.
&&
RHLocal storm report, Sep 16, 4:29 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
529 PM EDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM FLASH FLOOD SMYRNA 31.23N 85.33W
09/16/2020 HOUSTON AL DEPT OF HIGHWAYS
AL 52 HAS WATER OVER THE ROADWAY PAST AL210
IN BOTH DIRECTIONS.
&&
RHLocal storm report, Sep 16, 4:31 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
531 PM EDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM FLASH FLOOD 1 WNW REHOBETH 31.14N 85.46W
09/16/2020 HOUSTON AL PUBLIC
AL 605 CLOSED IN BOTH DIRECTIONS NEAR S PARK
AVE DUE TO WATER OVER THE ROADWAY.
&&
RHThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:00 PM CDT | Special Marine Warning | TAE | 30 min | |
| Sep 15, 7:11 PM CDT | Special Marine Warning | TAE | 34 min | |
| Sep 15, 7:36 PM CDT | Special Marine Warning | TAE | 39 min | |
| Sep 15, 7:38 PM CDT | Special Marine Warning | TAE | 37 min | |
| Sep 15, 8:01 PM CDT | Tornado Warning | TAE | Bay | 29 min |
| Sep 15, 8:04 PM CDT | Special Marine Warning | TAE | 26 min | |
| Sep 15, 8:10 PM CDT | Special Marine Warning | TAE | 35 min | |
| Sep 15, 8:48 PM CDT | Special Marine Warning | TAE | 27 min | |
| Sep 15, 9:05 PM CDT | Tornado Warning | TAE | Gulf | 25 min |
| Sep 15, 9:07 PM CDT | Special Marine Warning | TAE | 23 min | |
| Sep 15, 9:10 PM CDT | Tornado Warning | TAE | Franklin, Gulf | 16 min |
| Sep 15, 9:25 PM CDT | Tornado Warning | TAE | Gulf | 10 min |
| Sep 15, 9:30 PM CDT | Special Marine Warning | TAE | 30 min | |
| Sep 15, 9:33 PM CDT | Special Marine Warning | TAE | 27 min | |
| Sep 15, 9:47 PM CDT | Tornado Warning | TAE | Bay | 27 min |
| Sep 15, 9:57 PM CDT | Special Marine Warning | TAE | 33 min | |
| Sep 15, 10:08 PM CDT | Special Marine Warning | TAE | 37 min | |
| Sep 15, 10:24 PM CDT | Storm Surge Warning | TAE | Walton | 21 hr |
| Sep 15, 10:28 PM CDT | Special Marine Warning | TAE | 32 min | |
| Sep 15, 10:34 PM CDT | Tornado Warning | TAE | Bay | 26 min |
| Sep 15, 10:35 PM CDT | Flash Flood Warning | TAE | Gulf | 24 hr |
| Sep 15, 10:44 PM CDT | Tornado Warning | TAE | Bay | 10 min |
| Sep 16, 12:00 AM CDT | Special Marine Warning | TAE | 30 min | |
| Sep 16, 12:28 AM CDT | Special Marine Warning | TAE | 32 min | |
| Sep 16, 12:47 AM CDT | Special Marine Warning | TAE | 28 min | |
| Sep 16, 1:07 AM CDT | Special Marine Warning | TAE | 38 min | |
| Sep 16, 1:23 AM CDT | Tornado Warning | TAE | Bay | 16 min |
| Sep 16, 1:31 AM CDT | Special Marine Warning | TAE | 29 min | |
| Sep 16, 1:34 AM CDT | Tornado Warning | TAE | Bay | 26 min |
| Sep 16, 1:37 AM CDT | Special Marine Warning | TAE | 38 min | |
| Sep 16, 1:52 AM CDT | Tornado Warning | TAE | Bay | 23 min |
| Sep 16, 1:57 AM CDT | Special Marine Warning | TAE | 33 min | |
| Sep 16, 2:09 AM CDT | Tornado Warning | TAE | Bay | 16 min |
| Sep 16, 2:23 AM CDT | Tornado Warning | TAE | Bay | 10 min |
| Sep 16, 3:09 AM CDT | Special Marine Warning | TAE | 36 min | |
| Sep 16, 3:20 AM CDT | Special Marine Warning | TAE | 25 min | |
| Sep 16, 3:33 AM CDT | Tornado Warning | TAE | Bay, Calhoun | 27 min |
| Sep 16, 3:44 AM CDT | Tornado Warning | TAE | Franklin, Gulf, Liberty | 31 min |
| Sep 16, 3:47 AM CDT | Special Marine Warning | TAE | 43 min | |
| Sep 16, 3:59 AM CDT | Tornado Warning | TAE | Calhoun, Franklin, Gulf, Liberty | 31 min |
| Sep 16, 4:22 AM CDT | Special Marine Warning | TAE | 53 min | |
| Sep 16, 4:35 AM CDT | Special Marine Warning | TAE | 25 min | |
| Sep 16, 5:02 AM CDT | Tornado Warning | TAE | Franklin, Gulf | 28 min |
| Sep 16, 5:28 AM CDT | Tornado Warning | TAE | Bay, Calhoun, Jackson, Washington | 13 min |
| Sep 16, 5:31 AM CDT | Tornado Warning | TAE | Calhoun, Franklin, Gulf, Liberty | 29 min |
| Sep 16, 5:33 AM CDT | Special Marine Warning | TAE | 42 min | |
| Sep 16, 5:57 AM CDT | Tornado Warning | TAE | Calhoun, Liberty | 33 min |
| Sep 16, 6:29 AM CDT | Flash Flood Warning | TAE | Calhoun, Jackson | 16 hr |
| Sep 16, 7:14 AM CDT | Tornado Warning | TAE | Calhoun, Liberty | 46 min |
| Sep 16, 7:58 AM CDT | Tornado Warning | TAE | Calhoun, Jackson | 21 min |
| Sep 16, 8:28 AM CDT | Flash Flood Warning | TAE | Liberty | 14 hr |
| Sep 16, 9:16 AM CDT | Flash Flood Warning | TAE | Gadsden | 13 hr |
| Sep 16, 9:56 AM CDT | River Flood Warning | TAE | Holmes, Washington | 8 days |
| Sep 16, 10:11 AM CDT | Flash Flood Warning | TAE | Walton, Washington | 8 hr |
| Sep 16, 10:15 AM CDT | River Flood Warning | TAE | Jackson | 8 days |
| Sep 16, 10:17 AM CDT | River Flood Warning | TAE | Calhoun | 10 days |
| Sep 16, 11:25 AM CDT | Severe Thunderstorm Warning | TAE | Franklin, Gadsden, Jefferson, Leon, Wakulla | 95 min |
| Sep 16, 1:05 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon | 55 min |
| Sep 16, 1:48 PM CDT | Coastal Flood Warning | TAE | Jefferson, Taylor | 23 hr |
| Sep 16, 1:48 PM CDT | Coastal Flood Advisory | TAE | Jefferson, Taylor | 29 hr |
| Sep 16, 2:28 PM CDT | Flash Flood Warning | TAE | Gadsden, Leon | 6 hr |
| Sep 16, 3:15 PM CDT | Tornado Warning | TAE | Jefferson | 30 min |
| Sep 16, 3:25 PM CDT | River Flood Warning | TAE | Wakulla | 66 hr |
| Sep 16, 5:03 PM CDT | Flash Flood Warning | TAE | Jefferson | 4 hr |
| Sep 16, 5:32 PM CDT | Areal Flood Warning | TAE | Bay, Washington | 16 hr |
| Sep 16, 6:29 PM CDT | Special Marine Warning | TAE | 61 min |
Nearby
Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.